Alabama, 2015

Damaging Winds in Alabama, July 29, 2015

July 29, 2015 · NWS HUN · 2 events in 1 county or zone

A weak upper level storm system moved through the Tennessee valley, resulting in a couple of strong thunderstorms that produced isolated trees down in Lauderdale County, Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak upper level storm system moved through the Tennessee valley, resulting in a couple of strong thunderstorms that produced isolated trees down in Lauderdale County, Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 29, 9:19 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 29, 9:19 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1019 AM CDT WED JUL 29 2015

.UPDATE...TO DROP HEAT ADVISORY AND RAISE POPS.

&&

.DISCUSSION...
THE ATMOSPHERIC COLUMN IS EVEN MORE SATURATED TODAY OVER THE
TENNESSEE VALLEY. THIS IS DUE TO A NORTH TO SOUTH ORIENTED
CONVERGENCE BOUNDARY WHICH STRETCHES FROM CENTRAL TN SOUTH INTO
NORTHERN AL. SCATTERED TO MORE NUMEROUS SHOWERS AND THUNDERSTORMS
HAVE ALREADY BEEN FORMING THIS MORNING ALONG AND WEST OF THIS
BOUNDARY IN NW AL ESPECIALLY. MORE ACTIVITY CAN BE SEEN UPSTREAM IN
SOUTHERN TN...WHICH WILL PUSH INTO NW AL LATER THIS MORNING. BASED ON
THE EXPECTED ATMOSPHERIC FLOW PROGGED BY MODELS...BELIEVE MOST OF
THIS ACTIVITY WILL PUSH INTO PRIMARILY NW AL AND LOCATIONS NEAR THE
I-65 CORRIDOR THROUGH AROUND NOON OR 1 PM. THEN EXPECT SCATTERED
ACTIVITY TO DEVELOP FURTHER EAST DURING THE AFTERNOON HOURS...WHERE
MORE BREAKS IN CLOUD COVER AND BETTER INSOLATION HELP CONVECTIVE
DEVELOPMENT. EXPECT THE BOUNDARY TO MOVE SLIGHTLY WEST AS THE DAY
PROGRESSES...BUT NOT MUCH.

THE GOOD NEWS IS THAT THE CLOUD COVER AND ACTIVITY THIS MORNING WILL
HELP TO STABILIZE THE ATMOSPHERE LATER THIS AFTERNOON IN NW ALABAMA.
ALSO THIS WILL KEEP HIGH TEMPERATURES LOWER THAN PREVIOUSLY EXPECTED.
ALTHOUGH DEWPOINTS WILL STILL REMAIN IN THE LOWER 70S...WITH HIGHS
ONLY IN THE UPPER 80S TO LOWER 90S...HEAT INDEX VALUES WILL REMAIN
PRIMARILY BETWEEN 99 AND 104 DEGREES. THUS THE HEAT ADVISORY HAS BEEN
DROPPED FOR ALL OF NORTHWEST AND NORTH CENTRAL ALABAMA.

OTHERWISE WITH DEEP MOISTURE AND A FAIRLY DECENT CONVERGENCE IN
PLACE...RAISED POPS TO 40 TO 60 PERCENT WEST OF I-65 IN THE MORNING
AND 30-40 PERCENT THIS AFTERNOON. WITH 25 KT WINDS AT 850 MB...COULD
SEE A FEW STRONGER STORMS PRODUCE WINDS GUSTS TO AROUND 40 MPH AND
HEAVY RAINFALL RATES.

KTW

&&

.AVIATION...
/ISSUED 715 AM CDT WED JUL 29 2015/
FOR 12Z TAFS...INITIAL ROUND OF EARLY MORNING SHRA ACTIVITY HAS
PUSHED SOUTH OF THE REGION...WITH BKN/OVC MID AND HIGH LEVEL CIGS
IN PLACE AT BOTH TERMINALS. ADDITIONAL SHRA ARE CURRENTLY DEVELOPING
IMMEDIATELY E OF HSV BUT WILL LIKELY MISS THE TERMINAL. IR SATELLITE
IMAGERY SUGGESTS A FAIRLY RAPID EROSION OF AS/CS CLOUDS WILL OCCUR
FROM THE NE EARLY IN TAF PERIOD...ALLOWING AN INCREASINGLY UNSTABLE
AIRMASS TO SUPPORT HIGHER THREAT FOR TSRA BTWN 15-00Z. AFTER A BREAK
THIS EVENING...ANOTHER ROUND OF SHRA/TSRA IS EXPECTED TO DEVELOP
ALONG COLD FRONT ADVANCING SEWD THRU MID TN. SOME OF THIS ACTIVITY
MAY APPROACH THE TERMINALS BY END OF TAF PERIOD...BUT UNCERTAINTY TOO
GREAT TO INCLUDE VCTS ATTM. OUTSIDE OF CONVECTION...EXPECT A
CONTINUATION OF SCT CU BENEATH BKN MID/HIGH CLOUDS. SFC WINDS WILL
REMAIN FROM THE NW AT 5-10 KTS TODAY...BUT WILL VEER TO NNE
OVERNIGHT.

70/DD

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 29, 9:30 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1030 AM CDT WED JUL 29 2015

ALZ001>010-016-TNZ076-096-097-300000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1030 AM CDT WED JUL 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT THE ENTIRE FORECAST
AREA BOTH TODAY AND TONIGHT...WELL AHEAD OF A COLD FRONT
APPROACHING THE REGION FROM THE NORTHWEST. CONDITIONS WILL BE
FAVORABLE FOR THE DEVELOPMENT OF STRONG TO SEVERE STORMS...WITH WIND
GUSTS AROUND 60 MPH, FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
THE MAIN THREATS.

AFTERNOON TEMPERATURES WILL ONCE AGAIN CLIMB INTO THE LOWER 90S
ACROSS THE AREA...WITH HEAT INDEX VALUES RANGING GENERALLY FROM 98 TO
104 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE TENNESSEE VALLEY ON
THURSDAY...BRINGING A SLIGHTLY GREATER COVERAGE OF THUNDERSTORMS. A
FEW STRONG TO SEVERE STORMS WILL ONCE AGAIN BE POSSIBLE...ESPECIALLY
FOR THE SOUTHEASTERN COUNTIES.

AFTER A PROLONGED PERIOD OF DRY WEATHER...A SLIGHT CHANCE OF STORMS
WILL RETURN TO THE AREA ON TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

TT

In the hours before

Special weather statement, Jul 29, 10:27 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1127 AM CDT WED JUL 29 2015

ALZ005-006-291700-
MADISON AL-LIMESTONE AL-
1127 AM CDT WED JUL 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON AND
NORTHEASTERN LIMESTONE COUNTIES UNTIL 1200 PM CDT...

AT 1126 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARVEST....MOVING SOUTH AT 30 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN HUNTSVILLE...MADISON...ATHENS...REDSTONE ARSENAL...HARVEST...
HUNTSVILLE INTERNATIONAL AIRPORT...FRENCH MILL...TONEY AND CAPSHAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3493 8687 3493 8673 3460 8668 3474 8696
TIME...MOT...LOC 1626Z 355DEG 25KT 3482 8680

KTW
Special weather statement, Jul 29, 10:56 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1156 AM CDT WED JUL 29 2015

ALZ001-005-291730-
LAUDERDALE AL-LIMESTONE AL-
1156 AM CDT WED JUL 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 1230 PM CDT...

AT 1156 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LEXINGTON...MOVING SOUTH AT 30 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...LEXINGTON...ANDERSON...OLIVER...COXEY...GOOD SPRINGS...
KINGTOWN...ELGIN AND WHITEHEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3500 8717 3478 8714 3481 8745 3500 8738
TIME...MOT...LOC 1656Z 005DEG 19KT 3495 8727

KTW

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 29, 11:00 AM CST to 11:01 AM CST
Where
Lauderdale County, Anderson
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.920, -87.270

Strong thunderstorm winds resulted in a couple of trees downed.

Thunderstorm Wind, Lauderdale

When
July 29, 11:15 AM CST to 11:16 AM CST
Where
Lauderdale County, 4 mi ENE of Rogersville
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.852, -87.215

Strong thunderstorm winds downed a couple of trees onto County Road 70 and County Road 26 in Lauderdale County, Alabama.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594957, 594958.